Drug-induced liver injury: A clinical update

Marwan Ghabril, Naga Chalasani, Einar Björnsson

Research output: Contribution to journalReview article

75 Citations (Scopus)

Abstract

Purpose of Review: To gather new and important data published on idiosyncratic drug-induced liver injury (DILI) over the past 2 years in the peer-reviewed literature. Clinical studies focusing on mechanisms of injury, clinical evaluation and prognosis will be reviewed. Recent Findings: The most common drugs leading to DILI in the United States are antibiotics, central nervous system agents, herbal/dietary supplements and immunomodulatory agents. Hepatocellular type of DILI is more common in younger patients, whereas cholestatic pattern increases with older age. Certain human leukocyte antigen genotype increases the likelihood of flucloxacillin-induced liver injury. Idiosyncratic DILI was shown to have an important dose-dependency and drugs with extensive hepatic metabolism are associated with higher frequency of DILI. Chronic DILI may occur, but development of clinically important liver injury after severe DILI is rare. N-acetylcysteine seems to be beneficial for patients with acute liver failure caused by medications or herbal agents.

Original languageEnglish (US)
Pages (from-to)222-226
Number of pages5
JournalCurrent Opinion in Gastroenterology
Volume26
Issue number3
DOIs
StatePublished - May 1 2010

Fingerprint

Chemical and Drug Induced Liver Injury
Chronic Drug-Induced Liver Injury
Liver
Wounds and Injuries
Floxacillin
Central Nervous System Agents
Acute Liver Failure
Acetylcysteine
HLA Antigens
Dietary Supplements
Pharmaceutical Preparations
Genotype
Anti-Bacterial Agents

Keywords

  • Diagnosis
  • Drug-induced liver injury
  • Hepatotoxicity
  • Natural history

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Drug-induced liver injury : A clinical update. / Ghabril, Marwan; Chalasani, Naga; Björnsson, Einar.

In: Current Opinion in Gastroenterology, Vol. 26, No. 3, 01.05.2010, p. 222-226.

Research output: Contribution to journalReview article

@article{c1762eb5bd0d46dfa3fcfb1568f7826d,
title = "Drug-induced liver injury: A clinical update",
abstract = "Purpose of Review: To gather new and important data published on idiosyncratic drug-induced liver injury (DILI) over the past 2 years in the peer-reviewed literature. Clinical studies focusing on mechanisms of injury, clinical evaluation and prognosis will be reviewed. Recent Findings: The most common drugs leading to DILI in the United States are antibiotics, central nervous system agents, herbal/dietary supplements and immunomodulatory agents. Hepatocellular type of DILI is more common in younger patients, whereas cholestatic pattern increases with older age. Certain human leukocyte antigen genotype increases the likelihood of flucloxacillin-induced liver injury. Idiosyncratic DILI was shown to have an important dose-dependency and drugs with extensive hepatic metabolism are associated with higher frequency of DILI. Chronic DILI may occur, but development of clinically important liver injury after severe DILI is rare. N-acetylcysteine seems to be beneficial for patients with acute liver failure caused by medications or herbal agents.",
keywords = "Diagnosis, Drug-induced liver injury, Hepatotoxicity, Natural history",
author = "Marwan Ghabril and Naga Chalasani and Einar Bj{\"o}rnsson",
year = "2010",
month = "5",
day = "1",
doi = "10.1097/MOG.0b013e3283383c7c",
language = "English (US)",
volume = "26",
pages = "222--226",
journal = "Current Opinion in Gastroenterology",
issn = "0267-1379",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Drug-induced liver injury

T2 - A clinical update

AU - Ghabril, Marwan

AU - Chalasani, Naga

AU - Björnsson, Einar

PY - 2010/5/1

Y1 - 2010/5/1

N2 - Purpose of Review: To gather new and important data published on idiosyncratic drug-induced liver injury (DILI) over the past 2 years in the peer-reviewed literature. Clinical studies focusing on mechanisms of injury, clinical evaluation and prognosis will be reviewed. Recent Findings: The most common drugs leading to DILI in the United States are antibiotics, central nervous system agents, herbal/dietary supplements and immunomodulatory agents. Hepatocellular type of DILI is more common in younger patients, whereas cholestatic pattern increases with older age. Certain human leukocyte antigen genotype increases the likelihood of flucloxacillin-induced liver injury. Idiosyncratic DILI was shown to have an important dose-dependency and drugs with extensive hepatic metabolism are associated with higher frequency of DILI. Chronic DILI may occur, but development of clinically important liver injury after severe DILI is rare. N-acetylcysteine seems to be beneficial for patients with acute liver failure caused by medications or herbal agents.

AB - Purpose of Review: To gather new and important data published on idiosyncratic drug-induced liver injury (DILI) over the past 2 years in the peer-reviewed literature. Clinical studies focusing on mechanisms of injury, clinical evaluation and prognosis will be reviewed. Recent Findings: The most common drugs leading to DILI in the United States are antibiotics, central nervous system agents, herbal/dietary supplements and immunomodulatory agents. Hepatocellular type of DILI is more common in younger patients, whereas cholestatic pattern increases with older age. Certain human leukocyte antigen genotype increases the likelihood of flucloxacillin-induced liver injury. Idiosyncratic DILI was shown to have an important dose-dependency and drugs with extensive hepatic metabolism are associated with higher frequency of DILI. Chronic DILI may occur, but development of clinically important liver injury after severe DILI is rare. N-acetylcysteine seems to be beneficial for patients with acute liver failure caused by medications or herbal agents.

KW - Diagnosis

KW - Drug-induced liver injury

KW - Hepatotoxicity

KW - Natural history

UR - http://www.scopus.com/inward/record.url?scp=77951288290&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77951288290&partnerID=8YFLogxK

U2 - 10.1097/MOG.0b013e3283383c7c

DO - 10.1097/MOG.0b013e3283383c7c

M3 - Review article

C2 - 20186054

AN - SCOPUS:77951288290

VL - 26

SP - 222

EP - 226

JO - Current Opinion in Gastroenterology

JF - Current Opinion in Gastroenterology

SN - 0267-1379

IS - 3

ER -